Wyoming, 2012

High Wind in Wyoming, January 4, 2012

January 4, 2012 · NWS RIW · 1 event in 1 county or zone

A disturbance moving through Montana brought gusty winds to the Clark area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A disturbance moving through Montana brought gusty winds to the Clark area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 4, 2:24 PM MST, 6 hours 21 minutes earlier.

Area forecast discussion, Jan 4, 2:24 PM MST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
224 PM MST WED JAN 4 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY
CONSIDERABLE HIGH CLOUDS STILL SPILLING OVER THE EAST SIDE OF THE
RIDGE BUT THESE SHOULD DECREASE SOME OVERNIGHT AS THE RIDGE AXIS
MOVES OVERHEAD. THREAT OF HIGH WINDS ARE STILL THERE FOR THE CODY
FOOTHILLS OVERNIGHT AS THE RIDGE AXIS PASSES OVERHEAD ALLOWING FOR
INCREASING MOUNTAIN TOP FLOW...INCREASING THERMAL AND PRESSURE
GRADIENT AND POTENTIALLY SOME SUPPORT FROM THE UPPER JET BY
MORNING. WINDS HAVE BEEN BLOWING ALL DAY AT THE CLARK 8SSW SENSOR
WITH GUSTS OF 40 TO 50 MPH WITH GUSTS IN THE 30S ON THE WEST SIDE
OF CODY. THERE COULD BE A BRIEF LULL THIS EVENING BUT OPTED TO NOT
ONLY UPGRADE THE HIGH WIND WATCH BUT TO START IT AT 03Z INSTEAD OF
06Z. THE BEST SUPPORT STILL LOOKS TO BE DURING THE EARLY MORNING
HOURS BUT THE NEW 18Z WRF IS DEPICTING SOME HIGH WINDS AS EARLY AS
03Z. COLD FRONT APPROACHES LATE IN THE DAY OR EARLY EVENING WHICH
SHOULD SHUT OFF THE HIGH WINDS. THERE IS STILL A CHANCE THAT THE
HIGH WINDS COULD CONTINUE BEYOND 18Z THURSDAY BUT THE NEXT SHIFT
OR TWO CAN WATCH THIS CLOSELY. THE APPROACHING DISTURBANCE PASSES
THROUGH THURSDAY NIGHT INTO FRIDAY MORNING WITH A RATHER SHALLOW
FRONT AND POTENTIALLY SOME MOUNTAIN FLURRIES OR BRIEF LIGHT SNOW
ACROSS THE NORTHERN HALF. NOT MUCH SUPPORT OR MOISTURE FOR LOWER
ELEVATION SNOW SO SLIGHT CHANCES STILL LOOK GOOD. FRONT DIES OUT
AROUND CASPER FRIDAY MORNING SO POTENTIAL FOR LOW CLOUDS AND FOG
EXIST ACROSS NATRONA COUNTY AND HAVE ADDED IN PATCHY FOG IN THE
12Z-18Z FRIDAY PERIOD. THE FRIDAY NIGHT...SATURDAY SYSTEM IS A
CHALLENGE AS THE NAM AND ECMWF SPLIT THIS SYSTEM A LITTLE FURTHER
WEST THUS MISSING OUR AREA ENTIRELY. THE GFS SOLUTION COMES IN AT
A SLIGHTLY FURTHER NORTH LATITUDE AND DOESN'T SPLIT IT UNTIL IT
COMES ONSHORE BRINGING THE LOW ACROSS IDAHO WITH A MUCH BETTER
CHANCE OF SNOW FOR AT LEAST THE WESTERN AND SOUTHERN HALF.
FORECAST IS A COMPROMISE RIGHT SNOW WITH CHANCE POPS IN THE
WESTERN MOUNTAINS AND A SLIGHT CHANCE FOR THE LOWER ELEVATIONS OF
THE WEST AND EVEN A SLIGHT CHANCE IN SOUTHERN SWEETWATER ON
SATURDAY.

TEMPERATURES WILL COOL CONSIDERABLY FOR THE MOUNTAINS THURSDAY
INTO FRIDAY. HIGHS WILL BE QUITE TRICKY THURSDAY IN THE TRAPPED
INVERSION AREAS AS THE INVERSIONS WEAKEN WITH COLD AIR ADVECTION
ALOFT AND THE APPROACHING TROUGH AND INCREASING PRESSURE GRADIENT.
SOME AREAS COULD ACTUALLY SEE THEIR HIGHS OCCUR IN THE EVENING...
ESPECIALLY FROM THE WIND RIVER BASIN NORTH TO THE BIGHORN BASIN.

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
A WEAK WEATHER SYSTEM WILL MOVE THROUGH THE REGION ON SATURDAY WITH
SOME CLOUDS AND MAINLY MOUNTAIN LIGHT SNOWFALL...WITH GRADUAL
CLEARING ON SATURDAY NIGHT...SNOWFALL WILL MOST LIKELY TAPER OFF TO
FLURRIES BY SAT PM. THE MODELS ARE TRYING TO SPLIT THIS SYSTEM...A
COMMON OCCURRENCE THIS WINTER BUT THERE IS STILL SOME UNCERTAINTY
JUST HOW FAR THE MAIN ENERGY FROM THIS SYSTEM WILL TRACK SOUTH OF
WY. NW FLOW ALOFT SETTLES IN ON SUNDAY WITH DRY CONDITIONS
EXPECTED. WARMING TEMPS ALOFT WILL STEEPEN BASIN INVERSIONS ONCE
AGAIN. MILDER HIGH TEMPS IN THE MIXED AREAS VERSUS THE BASIN
INVERSIONS. MONDAY LOOKS DRY AS WELL WITH BREEZY AREAS IN FAVORED
LOCATIONS. WARMER HIGHS EXPECTED. THE BASIN INVERSIONS SHOULD EASE A
BIT AND WILL FORECAST A LITTLE MILDER HIGHS IN THOSE PLACES. AN
INTERESTING CHANGE IN THE WEATHER PATTERN STARTS LATER TUESDAY INTO
WEDNESDAY. A WEATHER SYSTEM DROPS SOUTH OUT OF CANADA BRINGING
ARCTIC AIR WITH IT. THE STRONG COLD FRONT MOVES THROUGH MONTANA
TUESDAY AND BARRELS SOUTH INTO WY TUESDAY NIGHT. WOULD EXPECT SOME
LIGHT SNOW AND BRISK WIND TUESDAY NIGHT INTO WEDNESDAY ALONG WITH
MUCH COLDER TEMPS. WILL SEE HOW THE MODELS HANDLE THIS CHANGE OVER
THE COMING RUNS.

AVIATION.../00Z ISSUANCE/
ALL TERMINALS TO BE VFR THROUGH 00Z/FRIDAY WITH UPPER LEVEL RIDGE
GRADUALLY FLATTENING IN RESPONSE TO ENERGY COMING INTO THE PACIFIC
NORTHWEST. MOUNTAINTOP WINDS WILL BACK TO THE WEST AND INCREASE LATE
TONIGHT...ESPECIALLY BETWEEN 06Z AND 12Z/THURSDAY AS THIS RIDGE
FLATTENS. WIND AT KCPR AND KCOD IS THE MAIN FORECAST ISSUE TO
ADDRESS WITH THIS PACKAGE...WINDS AT KCOD WILL FLUCTUATE BETWEEN
VARIABLE WITH OCCASIONAL GUSTS FROM THE WEST/SOUTHWEST FOR MUCH OF
AFTERNOON...GUSTS WILL BECOME MORE FREQUENT TONIGHT AS THE SURFACE
PRESSURE GRADIENT STRENGTHENS OVER CENTRAL AND NORTHEAST WYOMING.

SOUTHWEST WIND OF 20-35KTS TO BE COMMON AT KCPR THROUGH MOST OF THIS
PERIOD...PEAKING OVERNIGHT. WIND AND TURBULENCE IN THE IMMEDIATE
25NM RADIUS AROUND KCOD IN THE CODY FOOTHILLS WILL LIKELY BE
SIGNIFICANTLY STRONGER AFTER 06Z/THURSDAY. MODEL SOUNDINGS STILL
INDICATE 725MB WINDS AT 50KTS PERPENDICULAR TO THE ABSAROKA RANGE BY
12Z/THURSDAY. LLWS IS A POSSIBILITY AT KLND OVERNIGHT AS THE SURFACE
IS LIKELY TO REMAIN TRAPPED AS MOUNTAIN TOP WINDS BECOME STRONG FROM
THE SOUTHWEST AFTER 06Z THU...HOWEVER MODEL SOUNDINGS ARE NOT
ADVERTISING STRONG ENOUGH SHEAR TO MENTION IN THE TAF QUITE
YET...BUT THE MOST FAVORABLE TIME FOR SHEAR WILL BE BETWEEN 06Z AND
18Z THU...WITH SOME GUSTS POSSIBLY MIXING DOWN BETWEEN 18 AND 00Z.

FIRE WEATHER...
STRONG WINDS ARE EXPECTED AGAIN TONIGHT AND THURSDAY ACROSS THE
CODY FOOTHILLS WITH WINDY CONDITIONS ALSO FROM JEFFREY CITY TO
CASPER. STRONG TEMPERATURE INVERSIONS WILL HOLD ACROSS THE CENTRAL
BASIN AND WESTERN VALLEYS INTO THURSDAY MORNING. A COLD FRONT WILL
PUSH SOUTHEAST ACROSS THE AREA THURSDAY NIGHT AND FRIDAY MORNING
WITH A CHANCE OF LIGHT MOUNTAIN SNOW AND A SLIGHT CHANCE OF SNOW
OR FLURRIES EAST OF THE DIVIDE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY
WYZ003.

&&

SHORT TERM...SKRBAC
LONG TERM...ALLEN
AVIATION...ALLEN
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 4, 2:30 PM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MST WED JAN 4 2012

WYZ001>020-022>030-051200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
230 PM MST WED JAN 4 2012

...HIGH WIND WARNING FOR THE CODY FOOTHILLS TONIGHT AND
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE EXPECTED ALONG THE CODY FOOTHILLS TONIGHT AND
THURSDAY MORNING. WEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS
TO 60 MPH DURING THIS TIMEFRAME WITH EVEN STRONGER GUSTS OVER 70 MPH
QUITE POSSIBLE ON THE WEST SIDE OF CLARK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH WINDS ARE EXPECTED IN THE CODY FOOTHILLS THROUGH MIDDAY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
January 4, 8:45 PM MST
Where
Cody Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357549.